Florida, 2009

Flood and Damaging Wind in Florida, September 17, 2009

September 17, 2009 · NWS JAX · 3 events in 2 counties and zones

The forecast area was positioned between high pressure over southern Florida and a cut-off low over the lower Mississippi River Valley and a moist southwest flow in the mid and upper levels. A very moist airmass and slow storm motion created a high heavy rainfall potential from afternoon and evening showers and storms that developed along the sea breezes and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The forecast area was positioned between high pressure over southern Florida and a cut-off low over the lower Mississippi River Valley and a moist southwest flow in the mid and upper levels. A very moist airmass and slow storm motion created a high heavy rainfall potential from afternoon and evening showers and storms that developed along the sea breezes and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 17, 1:42 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 17, 1:42 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT THU SEP 17 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...

DEEP AND MOIST FLOW OUT OF THE WEST/SOUTHWEST AT MID/UPPER LEVELS
WILL CONTINUE THROUGH THE SHORT-TERM PERIOD. WHILE STEERING FLOW
WILL REMAIN GENERALLY OUT OF THE SOUTHEAST OFF THE ATLANTIC. THIS
WILL CONTINUE TO LEAD TO SCTD TO NUMEROUS SHOWER AND EMBEDDED TSTM
ACTIVITY EACH DAY WITH A SLOW REDUCTION IN POPS DOWN TO AROUND 50%
BY SUNDAY.

THE FORECAST CHALLENGE CONTINUES TO REMAIN THE THREAT OF LOCALLY
HEAVY RAINFALL ACRS INLD SERN GA AND OTHER INLAND AREAS AND HAVE
CONTINUED FLOOD WATCH ACRS REGION THAT RECEIVED HEAVY RAINS LAST
NIGHT. ATLC SBRZ FRONT MOVING INLD WILL PROVIDE FOCUS AS IT RUNS
INTO GOMEX SBRZ FRONT OVER INLAND AREAS AND EXPECT ANOTHER ROUND OF
LOCALLY HEAVY RAINFALL. 12Z GFS RUN CONTINUES TO HAVE CONVECTIVE
FEEDBACK ISSUES...BUT INSISTS ON LARGE OMEGA/LIFT AND HEAVY RAINFALL
BULLSEYE ACRS CNTRL AND SRN GA THIS EVENING IN VICINITY OF CURRENT
FLOOD WATCH.

TEMPS CONTINUE TO RUN SIMILAR EACH DAY WITH MAX TEMPS IN THE
MID/UPPER 80S. THE ATLC COAST SBRZ FRONT WILL BE ACTIVE EACH DAY AS
IT MOVES INLAND AND WILL BE STRONGEST AS IT COLLIDES WITH WEST COAST
SBRZ FRONT AND FOCUS OF HIGHEST POPS EACH AFTERNOON WILL BE ALONG
THE I-75 CORRIDOR AND ACRS INLD SERN GA.

HAVE ISSUED COASTAL FLOOD ADVISORY TO ACCOUNT FOR COMBO OF HIGHER
ASTRONOMICAL TIDES AND PERSISTENT ONSHORE FLOW ALONG THE COAST.
TIDES ARE RUNNING CLOSE TO 1 FT ABOVE NORMAL AND WILL NUDGE INTO
SHALLOW COASTAL FLOODING NUMBERS THIS EVENING AND LIKELY AGAIN FRI
EVENING.

.LONG TERM...MONDAY THROUGH THURSDAY...

BACK DOOR FRONT PUSHING DOWN THE ATLC SEABOARD EARLY NEXT WEEK WILL
STALL NORTH OF THE REGION...BUT WILL STILL SHIFT STEERING FLOW OUT
OF THE EAST WITH A LONG FETCH OVER THE ATLANTIC OCEAN. THIS IN
COMBINATION WITH ZONAL FLOW ALOFT AND SHORTWAVES EMBEDDED IN THE
FLOW WITH KEEP SCATTERED SHOWERS AND ISOLD TSTMS POSSIBLE EACH DAY
WITH CONTINUED HUMID CONDITIONS AND MAX TEMPS IN THE MID/UPPER 80S.

&&

.AVIATION...MOSTLY VFR CONDITIONS WILL BECOME TEMPO MVFR AND IFR IN
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE EVENING HOURS. IFR
CIGS LIKELY TO DEVELOP LATE TONIGHT WITH PATCHY FOG.

&&

.MARINE...ONSHORE FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS.
WINDS AND SEAS WILL INCREASE EARLY NEXT WEEK AS HIGH PRESSURE IS
REINFORCED OVER THE NORTHEAST STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  84  68  88 /  60  70  40  50
SSI  75  83  75  85 /  40  50  30  40
JAX  72  87  72  89 /  40  40  30  40
SGJ  74  87  74  87 /  20  30  20  40
GNV  70  90  70  91 /  40  50  20  60
OCF  70  90  70  91 /  30  50  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...COASTAL FLOOD ADVISORY FROM 6 PM TO 11 PM EDT THIS EVENING FOR
     DUVAL-FLAGLER-NASSAU-ST JOHNS.

GA...FLOOD WATCH THROUGH LATE TONIGHT FOR APPLING-ATKINSON-BACON-
     COFFEE-JEFF DAVIS-PIERCE-WARE-WAYNE.

     COASTAL FLOOD ADVISORY FROM 6 PM TO 11 PM EDT THIS EVENING FOR
     COASTAL CAMDEN-COASTAL GLYNN.

AM...NONE.
&&

HESS/ZIBURA/PRESNALL
Hazardous weather outlook, Sep 17, 10:00 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT THU SEP 17 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT THU SEP 17 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WATCH IN EFFECT FOR PORTIONS OF INLAND SOUTHEAST GEORGIA...
...COASTAL FLOOD ADVISORY IN EFFECT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
OVER INLAND AREAS OF SOUTHEAST GEORGIA WITH NUMEROUS SHOWERS AND
STORMS FURTHER EAST. LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE
NORTHWEST OF A LINE EXTENDING FROM JESUP TO WAYCROSS AND HOMERVILLE
WHICH COULD CAUSE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND
POOR DRAINAGE AREAS. A FLOOD WATCH IS NOW IN EFFECT.

DUE TO LINGERING EASTERLY SWELLS...THERE IS A MODERATE RISK OF RIP
CURRENTS AT THE AREA BEACHES. IN ADDITION...MINOR COASTAL FLOODING
MAY OCCUR THIS EVENING AROUND HIGH TIDE. PLEASE REFER TO THE COASTAL
FLOOD ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY
WITH A SLIGHT DECREASE IN RAIN CHANCES SATURDAY THROUGH EARLY NEXT
WEEK. THE MAIN CONCERNS WILL CONTINUE TO BE LIGHTNING...LOCALLY HEAVY
RAIN...AND GUSTY WINDS WITH STRONG STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ASKED TO RELAY ANY SIGNIFICANT RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/JCH

In the hours before

Local storm report, Sep 17, 2:50 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       DIXIE UNION             31.34N 82.46W
09/17/2009  M5.75 INCH       WARE               GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 5.75 INCHES FROM LAST NIGHT
            HEAVY RAIN EVENT

&&

AWALKER
Special weather statement, Sep 17, 3:11 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 PM EDT THU SEP 17 2009

FLZ021-022-035-172100-
COLUMBIA-GILCHRIST-SUWANNEE-
411 PM EDT THU SEP 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE...SOUTHWESTERN COLUMBIA AND NORTHERN GILCHRIST COUNTIES FOR
STRONG WINDS VALID UNTIL 500 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF FORT WHITE...OR 3 MILES
SOUTH OF ICHETUCKNEE SPRINGS STATE PARK...MOVING NORTH AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FORT WHITE...
HILDRETH AND ICHETUCKNEE SPRINGS STATE PARK THROUGH 500 PM EDT. GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3011 8283 3004 8260 2983 8264 2983 8265
      2983 8266 2973 8266 2968 8266 2982 8289
TIME...MOT...LOC 2012Z 175DEG 13KT 2991 8276

ZIBURA
Special weather statement, Sep 17, 4:21 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT THU SEP 17 2009

FLZ022-030-031-036-172145-
ALACHUA-BRADFORD-COLUMBIA-UNION-
521 PM EDT THU SEP 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
ALACHUA...WESTERN BRADFORD...SOUTHWESTERN UNION AND SOUTHERN COLUMBIA
COUNTIES FOR STRONG WINDS VALID UNTIL 545 PM EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF OLENO STATE PARK...OR 5
MILES WEST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OLENO STATE PARK...
LA CROSSE...WORTHINGTON SPRINGS...DUKES AND BROOKER THROUGH 545 PM
EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3007 8245 2990 8223 2981 8248 2993 8264
TIME...MOT...LOC 2121Z 226DEG 7KT 2991 8250

ZIBURA
Special weather statement, Sep 17, 5:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
617 PM EDT THU SEP 17 2009

FLZ031-036-172315-
ALACHUA-BRADFORD-
617 PM EDT THU SEP 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ALACHUA
AND SOUTHERN BRADFORD COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 715 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTH OF BROOKER...OR 9 MILES NORTH OF
GAINESVILLE...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND LA CROSSE...WALDO...BROOKER...
HAMPTON...NEW RIVER...SAMPSON AND STARKE THROUGH 715 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2996 8230 3000 8216 2988 8205 2967 8231
      2982 8246
TIME...MOT...LOC 2218Z 217DEG 14KT 2982 8231

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
September 17, 5:35 PM EST
Where
Alachua County, 3.08 mi ESE of La Crosse
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.840, -82.350

The Clay Electric Company Line Supervisor reported widespread power line damage due to thunderstorm winds across north and northeast portions of Alachua county. Lines were blown down along County Road 235 and County Road 231.

Flood, Alachua

When
September 17, 7:00 PM EST
Where
Alachua County, 0.89 mi NNW of Hawthorne to 0.82 mi NNW of Hawthorne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.591, -82.087

Law enforcement reported flooding in Hawthorne. Portions of Southeast Highway 301 near County Road 2028 had to be closed due to flooding.

Heavy Rain, Marion

When
September 17, 9:00 PM EST
Where
Marion County, 2.75 mi NW of Shady
Reported by
Trained Spotter
Coordinates
29.130, -82.200

A spotter reported 2.42 inches of rainfall in one hour (from 9-10 pm EDT).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188939, 188794, 188792.